Gastric Ulceration in Adult Horses
By: Dr. Melissa Mazan
Read By: Pet Lovers
Gastric ulceration in horses occurs when acid production overwhelms the protective factors. Unlike the situation in humans, there is no evidence at this point that there is a bacterial cause of gastric ulceration in horses. Infrequent, low-roughage feeding that leaves the stomach empty the majority of the time. This provides a window of opportunity for gastric acid to erode the stomach lining.
Acid production may overwhelm the stomach for various reasons, including:
Intensive training, which tends to go hand-in-hand with infrequent turnout and low-roughage, high-concentrate feeding.
Administration of NSAIDs (non-steroidal anti-inflammatory drugs)
How do NSAIDs cause gastric ulceration?
NSAIDs interrupt the production of prostaglandins, which are a diverse family of molecules with extremely diverse effects. You can thank prostaglandins for keeping the blood flowing properly in portions of your kidney, and you can also blame- and thank- prostaglandins for stimulating uterine contractions during childbirth, and for giving you a fever when you have a good case of the flu. By blocking the production of prostaglandins, NSAIDs help to decrease fevers, aches, and pains.
Common NSAIDs given to horses include Banamine™ and Bute (phenylbutazone). As with human beings, NSAIDs are given to treat gastrointestinal pain associated with colic, reduce fever, and to treat inflammation and pain in the musculoskeletal system. Anyone who has had a horse with colic can attest to the efficacy of Banamine™ in decreasing gastrointestinal pain in horses!
One particular prostaglandin, called PgE2, plays an important role in preventing gastric ulceration. PgE2 does this by decreasing gastric acid production as well as by increasing blood flow to the gastric epithelium.
Unfortunately, the NSAIDs that are commonly used in horses don't know that we would like to decrease pain, but retain appropriate blood flow to the stomach. Consequently, we refer to them as non-specific inhibitors of prostaglandins. When we use them to decrease fever, for instance, we also interfere with normal gastric function. The results are multiple – the horse's stomach becomes more acidic, and this contributes to the development of gastric ulceration. Normal blood flow is necessary to healing, and so disruption of normal blood flow leads to a double whammy – not only does the horse develop gastric ulcers, but he also can't heal them very well. It's a vicious cycle. (NSAIDs can also have a deleterious effect on the kidneys, but that is another story).
What are the signs of gastric ulceration in the horse?
Signs of gastric ulceration can be quite hard to pinpoint in horses. Imagine if you couldn't use words to describe how you feel when you have heartburn – you would have to use body language to try to explain the problem. That body language might include lying down more frequently because you're in pain, but then you'd get up again because lying down can make the pain worse. You wouldn't want to eat the foods that you previously enjoyed (even though that might have been a cheeseburger and fries!). You might start to eat, and then stop, because eating makes the pain worse. If you stopped eating the things that are good for you, you might start to lose the gloss in you hair, or become too thin, because you are no longer getting the nutrients that you need. If the pain became intense, you might groan, and hold your abdomen. Well, horses do many of these things, and more.
The most common signs of gastric ulceration in horses include:
Mild, chronic colic – horses may occasionally look at their sides, lie down more frequently, play with their water, or paw, particularly after eating. A common, and appropriate treatment for mild colic are NSAIDs. However, as we discussed above, NSAIDs themselves can induce gastric ulcers by decreasing blood flow to the stomach and increasing the acidity of the stomach. Without realizing it, you and your horse may have entered a classic vicious circle – the more frequently he has episodes of colic because of the ulcers, the more often he is given NSAIDS – and the ulcers just get worse.
Less frequently, horses may suffer an acute, severe bout of colic that causes them to really get down on the ground and belly-ache.
Poor condition, especially moderate weight loss. In a typical 1000 pound horse, this usually means weight loss of between 25-75 pounds. This might result in you being able easily to see your horse's ribs. If your horse was on the lean side to start with, with weight loss you might be able to see his hip bones, and his neck may start to look thin and stringy. Because of decreased nutrient intake, your horse might have a coat that looks dull.
Decreased appetite – horses are often reported to eat their hay, but not their grain. Hay takes longer to digest and clear the stomach, so this naturally helps to buffer what is in the horse's stomach. Hay also needs more chewing, and chewing helps to produce more saliva. Saliva is a natural buffer of acids, so, again, this may alleviate some ulcer symptoms.
Decreased manure production – this is usually related to a decreased appetite, and perhaps to decreased gastrointestinal motility.
Poor performance – this may stem from pain. In severe cases, where the gastric ulcers are bleeding, this may also be due to anemia (low red blood cell count).
Signs of gastric ulceration may also be as vague as a change of character, or a 'crabby attitude'. This isn't very hard to understand! Chronic pain is enough to make any horse less cheerful about his work.